Illinois, 2002

Hail and Damaging Wind in Illinois, May 25, 2002

May 25, 2002 · NWS PAH · 7 events in 5 counties and zones

Thunderstorms produced large hail at several locations in southern Illinois. The most intense hailstorm occurred at Marion, where hailstones were up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms produced large hail at several locations in southern Illinois. The most intense hailstorm occurred at Marion, where hailstones were up to the size of golf balls. The hail dented numerous vehicles and broke mirrors and tail lights. Leaves were stripped off trees, and some limbs were down. The hail damaged vinyl siding, broke house windows, and caused some roof damage. Other hail reports in southern Illinois were quarter-size or smaller. The hail lasted long enough to cover the ground at Alto Pass. The only report of strong winds was near Mount Vernon, where large limbs were blown down on Route 148 south of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 25, 12:00 PM CST, 1 hour earlier.

Area forecast discussion, May 25, 12:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT SAT MAY 25 2002

LATEST SURFACE ANALYSIS DEPICTS LOW NEAR CHI WITH A COLD FRONT
EXTENDING SOUTHWESTWARD THROUGH THE UNO AREA INTO NE TEXAS. A WARM
FRONT EXTENDED EASTWARD FROM THE LOW...ACROSS IN AND OH. DEWPOINTS
WERE WELL INTO THE LOWER 60S OVER THE FA. VIS SAT PICS SHOW A FEW
CLOUDS OVER AREA HOWEVER...DENSE CLOUDS REMAINED NEAR THE BOUNDARY
AND POST FRONTAL.

SURFACE LOW HAD ROCKETED OUT OF THE PLAINS AND INTO NE ILLINOIS
OVERNIGHT INTO THIS MORNING. THIS MOVEMENT SHOULD CONTINUE THIS
AFTERNOON AS UPPER LEVEL SHORT WAVE ROTATES THROUGH. THE 12Z SAT
MESO ETA SHOWS DECENT LOW LEVEL INSTABILITY WITH LIS TO -4...CAPES
NEAR 1500 J/KG...SHOWALTERS AROUND ZERO...AND K INDICIES AROUND 30.
IN CONTRAST...THE SURFACE LOW IS LIFTING NE AWAY FROM THE AREA AND
TAKING THE BEST CONVERGENCE WITH IT. KPAH VWP INDICATES LITTLE
DIRECTIONAL SHEAR AND RELATIVELY MODEST SPEED SHEAR. THUS ANY
THUNDERSTORMS THAT DO BECOME SEVERE WOULD NOT LIKELY BE TORNADIC.
WITH A FRONT IN THE AREA AT PEAK HEATING AND THE FREEZING LEVEL
AROUND 12K AND WET BULB ZERO AROUND 10K WOULD NOT RULE OUT HAIL OR
WIND SHOULD ANY STORMS GET GOING OVER FA.

AFTER TODAY SHOULD REMAIN RELATIVELY DRY THROUGH THE WEEK WITH THE
BEST CHANCE OF RAIN ARRIVING AGAIN ON THURSDAY. ALTHOUGH ITS THE
BEST CHANCE ITS STILL NOT A GOOD CHANCE AND WILL MAINTAIN CURRENT
DRY FORECAST UNTIL STRONGER EVIDENCE PRESENTS ITSELF OR MODELS SHOW
A BETTER RUN TO RUN CONTINUITY.

NUMERICAL GUIDANCE KEEPS MOST OF FA IN THE 80S THROUGHOUT THE RUN
AND WILL FOLLOW THAT TREND ESPECIALLY EARLY IN THE WORK WEEK. WILL
MODERATE LOWS OUT OF THE 50S AND INTO THE 60S MONDAY NIGHT.

.PAH...NONE.
KH

In the hours before

Special weather statement, May 25, 8:54 AM CST, 4 hours 6 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-252030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
954 AM CDT SAT MAY 25 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS THE FOUR
STATE AREA...BY EARLY AFTERNOON. THE STORMS ARE EXPECTED TO CONTINUE
THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE. THE MAIN THREATS WITH THE STORMS WILL BE MARGINALLY SEVERE
HAIL AND LOCAL STRONG WIND GUSTS.

DISCUSSION...
AT MID MORNING...LOW PRESSURE WAS OVER NORTHEAST ILLINOIS. A COLD
FRONT EXTENDED SOUTHWEST FROM THE LOW ACROSS WESTERN ILLINOIS INTO
CENTRAL AND SOUTHERN MISSOURI. AMPLE LOW LEVEL MOISTURE WAS IN PLACE
AHEAD OF THE FRONT...WITH SURFACE DEW POINTS ABOVE 60 DEGREES IN
MANY LOCATIONS. A POTENT UPPER LEVEL DISTURBANCE WILL MOVE
NORTHEAST FROM IOWA INTO THE GREAT LAKES AND DAMPEN OUT TODAY.
HOWEVER...MORNING UPPER AIR CHARTS SHOW A POOL OF COOL AIR ALOFT
EXTENDS AS FAR WEST AS ARKANSAS AND OKLAHOMA. WINDS FIELDS ARE
EXPECTED TO REMAIN SOUTHWEST AT ALL LEVELS OF THE ATMOSPHERE. SPEEDS
WILL NOT BE TOO STRONG.

THE COLD FRONT WILL PROGRESS EAST INTO THE REGION THIS AFTERNOON. IN
ADDITION...THE COOL AIR ALOFT WILL ALSO SHIFT EAST OVER THE AREA.
AS A RESULT...THE AIRMASS AHEAD OF THE FRONT WILL BECOME VERY
UNSTABLE THIS AFTERNOON...AS SURFACE TEMPERATURES WARM TO BETWEEN 80
AND 85 DEGREES. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
CLOSE PROXIMITY TO THE FRONT BY EARLY AFTERNOON...AND CONTINUE INTO
THE EVENING AS THE FRONT SLOWLY ADVANCES EAST ACROSS THE AREA.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE COMBINATION OF
VERY UNSTABLE CONDITIONS...AND ONLY MODEST SOUTHWEST WIND FLOW MEANS
THE PRIMARY THREATS SHOULD BE ISOLATED AND MARGINALLY SEVERE
HAIL...AND LOCAL STRONG WIND GUSTS.

SPOTTER ACTIVATION...
PRELIMINARY INDICATIONS SUGGEST THAT SPOTTERS SHOULD STAND BY...AND
MONITOR WEATHER CONDITIONS LATE THIS MORNING AND AFTERNOON.
ACTIVATION MAY BE REQUESTED IN A FEW AREAS IF CONDITIONS WARRANT.

OUTLOOK FOR SUNDAY AND MEMORIAL DAY...
A FEW THUNDERSTORMS MAY LINGER ACROSS WESTERN KENTUCKY EARLY SUNDAY
MORNING. THEN...DRY AND MILD CONDITIONS CAN BE EXPECTED FOR THE
REMAINDER OF THE DAY SUNDAY AS WELL AS MEMORIAL DAY.

NOLES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
May 25, 1:00 PM CST
Where
Jefferson County, 2 mi S of Mt Vernon
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.283, -88.900

Hail, Williamson

When
May 25, 1:58 PM CST to 2:10 PM CST
Where
Williamson County, Herrin
Measured
1.75 in hail
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -89.033

Hail, Union

When
May 25, 2:30 PM CST
Where
Union County, Alto Pass
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.567, -89.333

Hail, Johnson

When
May 25, 3:05 PM CST
Where
Johnson County, Goreville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.550, -88.967

Hail, Johnson

When
May 25, 3:44 PM CST
Where
Johnson County, Tunnel Hill
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -88.833

Hail, Hardin

When
May 25, 4:10 PM CST to 4:17 PM CST
Where
Hardin County, Cave in Rock
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -88.167

Hail, Union

When
May 25, 5:00 PM CST
Where
Union County, 2 mi S of Jonesboro
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.417, -89.267

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295564, 5295565, 5295566, 5295567, 5295568, 5295569, 5295570.